Tennessee, 2011

Strong Wind in Tennessee, April 16, 2011

April 16, 2011 · NWS MRX · 1 event in 1 county or zone

As a strong pressure developed across the region, strong non-thunderstorm winds formed across the area. A woman was injured in her home by a tree falling on the home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

As a strong pressure developed across the region, strong non-thunderstorm winds formed across the area. A woman was injured in her home by a tree falling on the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 16, 1:28 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 16, 1:28 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT SAT APR 16 2011

.SHORT TERM...(TONIGHT AND SUNDAY)...UPPER TROUGH WILL PULL OUT OF
THE REGION...AS SURFACE HIGH PRESSURE BUILDS IN. PRESSURE GRADIENT
WILL RELAX THIS EVENING...ALLOWING STRONG AND GUSTY WINDS TO
DIMINISH.  WILL ALLOW WIND ADVISORY TO CONTINUE THROUGH 01Z.  CLOUDS
WILL DIMINISH FROM SOUTHWEST TO NORTHEAST TONIGHT/EARLY SUNDAY.  MAY
BE A SHOWER NORTHERN HALF EARLY TONIGHT...SO WILL CARRY LOW POP
THROUGH MIDNIGHT THERE. TEMPS WILL DIP INTO THE 30S IN MANY
LOCATIONS...BUT WITH THE EXPECTED WIND/CLOUDS DOES NOT LOOK LIKE
MUCH OF A THREAT FOR FROST.  SOME OF THE HIGHER ELEVATIONS WILL
LIKELY DIP BELOW FREEZING...BUT AT THIS TIME DO NOT THINK IT
WARRANTS A FREEZE WARNING.  JUST SOME MINOR TWEAKS TO MAV TEMPS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...EARLY PART OF THE
UPCOMING WORK WEEK CONTINUES TO LOOK DRY WITH TEMPS MODERATING TO
BACK ABOVE CLIMO PER MODEL AND ENSEMBLE CONSENSUS. LATTER PORTIONS
OF THE LONG TERM MORE PROBLEMATIC HOWEVER AS MODEL SOLUTIONS
DIVERGE. THE ECMWF MODEL HAS BEEN CONSISTENT WITH BRINGING A WEST-
EAST ORIENTED SURFACE BOUNDARY INTO THE SOUTHERN APPALACHIAN REGION
BY WEDNESDAY AND STALLING THE BOUNDARY OVER OUR GENERAL AREA ALONG
WITH ACCOMPANYING PRECIP. THE GFS HAS BEEN LESS CONSISTENT WITH
THIS BOUNDARY...NOW DEPICTING THAT IT WILL PUSH WELL SOUTH OF THE
FORECAST AREA FOR A TIME BEFORE RETURNING AS A WARM FRONT LATER IN
THE WEEK. EVEN THOUGH IT HAS BEEN LESS CONSISTENT...THE GFS HAS
SUPPORT FROM THE GEFS ENSEMBLES AND THE CANADIAN MODEL. DUE TO THE
LOW CONFIDENCE...DID NOT MAKE ANY MAJOR CHANGES TO PRECEDING GRIDS/
FORECAST FOR THOSE TIME PERIOD. DID HOWEVER REMOVE POPS FOR TUESDAY
AS MODELS HAVE BEEN TRENDING DRIER AND ARE NOW IN GENERAL AGREEMENT
WITH DRY CONDITIONS. FOR TEMPS...GENERALLY FAVORED A BLEND OF
MAV/MET GUIDANCE FOR EARLY IN THE LONG TERM..AND DID NOT DEVIATE
MUCH FROM THE MEX GUIDANCE FOR THE LATTER PORTION OF THE LONG TERM.

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             39  73  46  80  54 /  10   0   0  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  40  69  47  79  54 /  10   0   0  10  10
OAK RIDGE, TN                       39  69  45  79  55 /  10   0  10  10  10
TRI CITIES AIRPORT, TN              37  66  39  77  46 /  30   0  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LDW/LCM
Hazardous weather outlook, Apr 16, 11:01 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT SAT APR 16 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171615-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1201 PM EDT SAT APR 16 2011 /1101 AM CDT SAT APR 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE TIGHT PRESSURE GRADIENT AROUND A DEPARTING LOW PRESSURE SYSTEM
WILL BRING STRONG AND GUSTY SOUTHWEST TO WEST WINDS TODAY INTO
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Sullivan

When
April 16, 2:30 PM EST to 2:35 PM EST
Where
Sullivan forecast zone
Measured
45 kt (52 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Newspaper reported one tree split and fell across two separate mobile homes by strong non-thunderstorm winds on Ridgecrest Avenue in Kingsport. A 52 year old woman was injured on her back when the tree fell through the roof of her mobile home. She was struck on her back while she was walking through her hallway when the trees crashed through her home. Powerlines were also downed by the wind.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292191.